Rifampicin-induced disseminated intravascular coagulation in pulmonary tuberculosis treatment: A case report and literature review

    loading  Checking for direct PDF access through Ovid

Abstract

Rationale:

Disseminated intravascular coagulation (DIC) induced by daily rifampicin therapy is rare, especially the patient is absent of malignancy, severe infection, and prior exposure to rifampicin.

Patient concerns:

We report a case of DIC induced by daily rifampicin treatment for pulmonary tuberculosis. A 22-year-old, previously healthy man received an anti-tuberculosis therapy consisting of isoniazid, rifampicin, ethambutol, and pyrazinamide on the daily dose recommended by the World Health Organization tuberculosis guidelines after a diagnosis of pulmonary tuberculosis. Two weeks later, he was transferred to the West China Hospital with nasal hemorrhage for 1 week, hematochezia, hematuria, and petechiae for 5 days.

Diagnoses:

Laboratory data and symptoms on admission indicated DIC.

Interventions:

The anti-tuberculosis drugs were discontinued after admission and he was initiated with targeted treatment for DIC, omeprazole and polyene hosphatidylcholine infusion, as well as nutrition supportive treatment. Five days after admission, ethambutol, moxifloxacin, and amikacin were added to the patient without further active hemorrhage. Eight days after admission, the platelet count had risen gradually. Isoniazid was administered on 24 days after admission, while his liver function tests and platelet counts returned to normal. No recurrence of DIC occurred. The diagnosis of rifampicin-induced DIC was confirmed.

Outcomes:

The patient recovered and left hospital with isoniazid, ethambutol, levofloxacin, and streptomycin after 4 weeks of hospitalization. There was no recurrence of DIC or hemorrhage during the 8 months of follow-up. The literature review revealed that there were 10 other cases of rifampicin-induced DIC. Only 4 cases received rifampicin on a daily basis for pulmonary tuberculosis treatment and the others were on intermittent dosing schedule for pulmonary tuberculosis or leprosy treatment.

Lessons:

As a rare adverse effect, DIC induced by rifampicin occurs irregularly and unpredictably, which is reported to be more associated with the intermittent usage of rifampicin, but can occur with rifampicin daily administration. Identification of early symptoms, drug discontinuation, supportive management, and regular monitoring are the key points to correct this adverse effect, which may contribute to severe even fetal results in patients and deserves more attention.

Related Topics

    loading  Loading Related Articles